Texas, 2012

Drought in Texas, August 1 to 31, 2012

August 1 to 31, 2012 · NWS SJT · 15 events in 15 counties and zones

S. Drought Monitor issued through the National Drought Mitigation Center on August 28, depicts exceptional to extreme drought across parts of Jones, Haskell, Fisher, Shackleford and Throckmorton Counties.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The U.S. Drought Monitor issued through the National Drought Mitigation Center on August 28, depicts exceptional to extreme drought across parts of Jones, Haskell, Fisher, Shackleford and Throckmorton Counties. Meanwhile, the lack of rainfall and very hot conditions have caused the severe drought to expand across the remainder of West Central Texas.

According to the Texas Crop Weather Report issued August 21, by the Texas A&M Agriculture Program for the northern Big Country Region, pastures and rangeland of those counties with exceptional to extreme drought remained in poor condition and were in need of rain. Stock-water tanks remained low, as did lake levels. Dryland cotton did not look very good. Irrigated cotton producers reported wells going dry. Over-grazing and lack of moisture took its toll on pastures in some areas, and ranchers were selling off more cattle. Some producers were shipping cattle every day. Old trees were dying off in pastures.

Surface water supplies are still low across West Central Texas due to limited runoff from rainfall. The City of San Angelo has enacted drought level two water restriction because of a limited, 14 month water supply. Several other cities including Abilene, Ballinger and Brownwood have also enacted water restrictions because of the dwindling water supplies.

Over the rest of West Central Texas the hot, dry conditions continued. Soil-moisture levels continued to decline with high evaporation rates. Most row crops showed severe moisture stress. Although cotton was beginning to bloom, it was also moisture stressed. Irrigation continued where water was available. Stock-tank water levels dropping. Supplemental feeding of livestock further increased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 31, 10:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 31, 10:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1141 PM CDT TUE JUL 31 2012

.DISCUSSION...
SEE AVIATION DISCUSSION.

&&

.AVIATION...
FOR WEST CENTRAL TEXAS...VFR CONDITIONS WILL CONTINUE THROUGH THE
NEXT 24 HOURS. PATCHY MID-LEVEL BASED CUMULUS DEVELOPMENT IS
EXPECTED WEDNESDAY AFTERNOON. OTHERWISE...SKIES WILL BE CLEAR.
LIGHT SOUTH-SOUTHWEST WINDS OVERNIGHT WILL INCREASE TO 5-10 KT
BY MID TO LATE WEDNESDAY MORNING. WINDS WILL BECOME SOUTH-SOUTHEAST
BY LATE AFTERNOON AND EVENING.

&&

.PREV DISCUSSION... /ISSUED 625 PM CDT TUE JUL 31 2012/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
FOR WEST CENTRAL TEXAS...VFR CONDITIONS WILL CONTINUE THROUGH THE
NEXT 24 HOURS. PATCHY MID-LEVEL BASED CUMULUS WILL DISSIPATE
THIS EVENING WITH CLEAR SKIES OVERNIGHT AND WEDNESDAY MORNING.
MAINLY SOUTH WINDS AT 3-6 KT ARE EXPECTED TONIGHT. ON WEDNESDAY
WINDS WILL BE 5-10 KT...FROM THE SOUTH-SOUTHWEST DURING THE
MORNING AND FROM THE SOUTH-SOUTHEAST BY EARLY EVENING.

PREV DISCUSSION... /ISSUED 337 PM CDT TUE JUL 31 2012/

SHORT TERM...
HIGH TEMPERATURES SO FAR THIS AFTERNOON ARE RUNNING A FEW DEGREES
HIGHER THAN WHAT WE EXPERIENCED YESTERDAY. HIGH TEMPERATURES SHOULD
TOP OUT IN THE 104 TO 108 RANGE OVER THE BIG COUNTRY...AND 102 TO
105 RANGE ELSEWHERE. LOW TEMPERATURES TONIGHT WILL CONTINUE TO RUN
ABOVE NORMAL...GENERALLY NEAR 80 OVER MUCH OF THE BIG COUNTRY...TO
THE MID AND UPPER 70S ELSEWHERE. HIGH PRESSURE WILL CONTINUE TO
DOMINATE THE WEATHER OVER WEST CENTRAL TEXAS ON
WEDNESDAY...RESULTING IN HIGH TEMPERATURES FROM 101 TO 108 ACROSS
THE AREA. DEWPOINT TEMPERATURES DURING PEAK HEATING ARE EXPECTED TO
DROP INTO THE LOW TO MID 50S OVER MUCH OF THE REGION...WHICH SHOULD
LIMIT OUR HEAT INDEX VALUES. ALTHOUGH HEAT INDEX VALUES ARE EXPECTED
TO REMAIN JUST BELOW HEAT ADVISORY CRITERIA...VERY HOT TEMPERATURES
ARE EXPECTED ON WEDNESDAY AND RESIDENTS ARE URGED TO TAKE THE PROPER
PRECAUTIONS.

LONG TERM...
STILL HOT FOR THE REST OF THE WEEK...AS UPPER LEVEL RIDGE REMAINS
IN PLACE. LOW LEVEL TEMPERATURE AND THICKNESS VALUES CONTINUE
PRETTY TO WHERE THEY HAVE BEEN THE LAST FEW DAYS...SO GUIDANCE
NUMBERS SHOWING COOLING TREND INTO THE WEEKEND LIKELY A FIGMENT OF
CLIMATOLOGY CREEPING INTO THE EQUATION. THUS...WILL CONTINUE ABOVE
GUIDANCE NUMBERS FOR HIGHS.

FOR DAYS 6 AND 7 STILL KEEPING A DRY FORECAST. THE EUROPEAN MODEL
DOES TRY TO BRING AN INVERTED TROUGH IN AT THE END OF THE PERIOD...DONT
HAVE ENOUGH CONFIDENCE AT THIS POINT TO PUT POPS IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 79 104  76 105  78 /   0   0   0   0   0
SAN ANGELO 	 76 105  74 106  76 /   0   0   0   0   0
JUNCTION 	 76 104  73 102  74 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 31, 1:26 PM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
226 PM CDT TUE JUL 31 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
226 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HOT AFTERNOON TEMPERATURES WILL CONTINUE ACROSS THE BIG
COUNTRY...WHERE HIGHS ARE FORECAST TO BE IN THE 105 TO 108 DEGREE RANGE.
EVEN THOUGH THE AIR WILL BE FAIRLY DRY...THESE TEMPERATURES WITH
FULL SUN MAY CAUSE HEAT STRESS TO THOSE WHO WILL BE WORKING OR
SPENDING TIME OUTDOORS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY HOT TEMPERATURES WILL CONTINUE THROUGH MUCH OF THE
WEEK...WITH HIGH TEMPERATURES RANGING FROM 102 TO 108 ACROSS THE
REGION. EVEN THOUGH THE AIR WILL BE FAIRLY DRY...THESE
TEMPERATURES WITH FULL SUN MAY CAUSE HEAT STRESS TO THOSE WHO WILL
BE WORKING OR SPENDING TIME OUTDOORS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Callahan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Other Federal Agency
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Callahan County experienced severe drought conditions during August.

Drought, Coke

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Other Federal Agency
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Coke County experienced severe drought conditions during August.

Drought, Concho

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Other Federal Agency
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Concho County experienced severe drought conditions during August.

Drought, Crockett

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Other Federal Agency
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Crockett County experienced severe drought conditions during August.

Drought, Fisher

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Other Federal Agency
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Fisher County experienced severe drought conditions during August.

Drought, Haskell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Haskell County experienced exceptional drought conditions during August.

Drought, Jones

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Jones County experienced exceptional drought conditions during August.

Drought, Nolan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Other Federal Agency
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Nolan County experienced severe drought conditions during August.

Drought, Runnels

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Other Federal Agency
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Runnels County experienced severe drought conditions during August.

Drought, Schleicher

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Other Federal Agency
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Schleicher County experienced severe drought conditions during August.

Drought, Shackelford

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Other Federal Agency
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Shackelford County experienced extreme drought conditions during August.

Drought, Sutton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Sutton County experienced severe drought conditions during August.

Drought, Taylor

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Other Federal Agency
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Taylor County experienced severe drought conditions during August.

Drought, Throckmorton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Throckmorton County experienced severe drought conditions during August.

Drought, Tom Green

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Other Federal Agency
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated that Tom Green County experienced severe drought conditions during August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408189, 408190, 408191, 408192, 408193, 408194, 408195, 408196, 408197, 408198, 408199, 408200, 408201, 408202, 408203.